Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 32, NWS Blacksburg, VA

July 1, 2025Ashe County, North Carolina; Grayson County, Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 1, 2025, 8:07 PM EDT for Ashe County, North Carolina; Grayson County, Smyth County, Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2025, 8:07 PM EDT (00:07 UTC)
Expired
Jul 2, 2025, 2:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Ashe County, NC, Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:07 PM EDTFLASH FLOOD3 Ssw Flatwood, NCEast Fork Roaring Fork flooded and washed out a portion of Roaring Fork Road.
Jul 1, 8:07 PM EDTFLASH FLOOD3 Ssw Flatwood, NCEast Fork Roaring Fork flooded and washed out a portion of the 2000 block of Roaring Fork Road.
Jul 1, 8:30 PM EDTRAIN 2.831 E Flatwood, NCThis is a four hour rainfall total ending at the time given of this report.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WGUS51 KRNK 020007
FFWRNK
NCC009-VAC077-173-020615-
/O.NEW.KRNK.FF.W.0032.250702T0007Z-250702T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
807 PM EDT Tue Jul 1 2025

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Northwestern Ashe County in northwestern North Carolina...
  Southwestern Grayson County in southwestern Virginia...
  South Central Smyth County in southwestern Virginia...

* Until 215 AM EDT Wednesday.

* At 807 PM EDT, local law enforcement reported flash flooding in 
  the western part of Ashe County, where a road was washed out. 
  Between 2 and 3.5 inches of rain have fallen. Flash flooding is 
  already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Whitetop...                        Nella...
  Flatwood...                        Mount Rogers Summit...
  Grayson Highlands State Park...

This includes the following streams and drainages...
  North Fork New River, Little Laurel Creek, Laurel Creek, Mill 
  Creek, Jerd Branch, Big Horse Creek, Big Laurel Creek, Cut Laurel 
  Creek, Little Helton Creek, Helton Creek, Little Horse Creek and 
  Middle Fork Horse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3662 8162 3662 8161 3663 8161 3664 8161
      3663 8162 3668 8164 3668 8143 3645 8161
      3646 8171 3647 8170 3650 8170 3651 8170
      3652 8171 3653 8171 3654 8170 3655 8169
      3657 8169 3657 8168 3659 8168 3661 8165

FLASH FLOOD...OBSERVED

$$

CB
3 follow-up statements
306 
WGUS71 KRNK 020154
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
954 PM EDT Tue Jul 1 2025

NCC009-VAC077-173-020615-
/O.CON.KRNK.FF.W.0032.000000T0000Z-250702T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-Grayson VA-Smyth VA-
954 PM EDT Tue Jul 1 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT WEDNESDAY 
FOR NORTHWESTERN ASHE, SOUTHWESTERN GRAYSON AND SOUTH CENTRAL SMYTH 
COUNTIES...

At 954 PM EDT, local law enforcement reported flash flooding across 
the warned area. Between 2 and 3.5 inches of rain have fallen. Flash 
flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Whitetop...                        Nella...
Flatwood...                        Mount Rogers Summit...
Grayson Highlands State Park...

This includes the following streams and drainages...
  North Fork New River, Little Laurel Creek, Laurel Creek, Mill 
  Creek, Jerd Branch, Big Horse Creek, Big Laurel Creek, Cut Laurel 
  Creek, Little Helton Creek, Helton Creek, Little Horse Creek and 
  Middle Fork Horse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3662 8162 3662 8161 3663 8161 3664 8161
      3663 8162 3668 8164 3668 8143 3645 8161
      3646 8171 3647 8170 3650 8170 3651 8170
      3652 8171 3653 8171 3654 8170 3655 8169
      3657 8169 3657 8168 3659 8168 3661 8165

FLASH FLOOD...OBSERVED

$$

CB
571 
WGUS71 KRNK 020333
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1133 PM EDT Tue Jul 1 2025

NCC009-VAC077-173-020615-
/O.CON.KRNK.FF.W.0032.000000T0000Z-250702T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-Grayson VA-Smyth VA-
1133 PM EDT Tue Jul 1 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT WEDNESDAY 
FOR NORTHWESTERN ASHE, SOUTHWESTERN GRAYSON AND SOUTH CENTRAL SMYTH 
COUNTIES...

At 1133 PM EDT, Doppler radar indicates that heavy rain has exited 
the area, leaving only light intermittent rainfall. However, between 
2 and 3.5 inches of rain fell earlier this evening, resulting in 
localized flash flooding which will persist into early Wednesday 
morning. At least one road was reported washed out due to this 
flooding.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Whitetop...                        Nella...
Flatwood...                        Mount Rogers Summit...
Grayson Highlands State Park...

This includes the following streams and drainages...
  Cut Laurel Creek, Jerd Branch, Mill Creek, Little Laurel Creek, 
  Big Laurel Creek, Little Helton Creek, Little Horse Creek, Big 
  Horse Creek, Helton Creek, North Fork New River, Middle Fork Horse 
  Creek and Laurel Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Be 
especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3662 8162 3662 8161 3663 8161 3664 8161
      3663 8162 3668 8164 3668 8143 3645 8161
      3646 8171 3647 8170 3650 8170 3651 8170
      3652 8171 3653 8171 3654 8170 3655 8169
      3657 8169 3657 8168 3659 8168 3661 8165

FLASH FLOOD...OBSERVED

$$

16
670 
WGUS71 KRNK 020600 RRA
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
200 AM EDT Wed Jul 2 2025

NCC009-VAC077-173-020610-
/O.CAN.KRNK.FF.W.0032.000000T0000Z-250702T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-Grayson VA-Smyth VA-
200 AM EDT Wed Jul 2 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN ASHE, 
SOUTHWESTERN GRAYSON AND SOUTH CENTRAL SMYTH COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3662 8162 3662 8161 3663 8161 3664 8161
      3663 8162 3668 8164 3668 8143 3645 8161
      3646 8171 3647 8170 3650 8170 3651 8170
      3652 8171 3653 8171 3654 8170 3655 8169
      3657 8169 3657 8168 3659 8168 3661 8165

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:57 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 2:57 PM EDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
257 PM EDT Tue Jul 1 2025

.SYNOPSIS...
A cold front extends from western Pennsylvania to central
Tennessee. This front will move east triggering numerous
showers and thunderstorms across the Mid-Atlantic states.
Storms may contain torrential downpours and gusty winds.
Slightly cooler and less humid air will move into the region by
Thursday, followed by a seasonally warm but pleasant holiday
weekend. No rain is expected over the 4th of July weekend, but
it looks like the typical summertime daily afternoon
thunderstorm pattern returns for next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 215 PM EDT Tuesday...

Key Message:

1) Severe thunderstorm watch #481 valid until 9PM from
Bedford,Lynchburg,Appomattox northward into NoVA.

2) Numerous coverage of storms through this evening. Some will
be strong to severe with wind and torrential downpours.

3) Wednesday will be a transition day with lingering showers
and potential for a few storms, but drier air will be moving in
from the northwest.

Water-vapor imagery this afternoon indicates an upper trough
moving east across the Great Lakes/lower OH Valley. This feature
will cross the Appalachians this evening...preceded by an
abundance of moisture and dynamic lift. In the low levels, a
cold front analyzed over the southern Great Lakes into the lower
OH Valley/Mid South will gradually progress east/southeast
crossing our forecast area tonight.

Convective allowing models indicate prolific development of
prefrontal showers and storms through this evening. Best shear
will stay north of us where storms will be more organized, but
an abundance of low level moisture will support robust deep
convection even into the southern Appalachians where strong to
severe storms are also possible, but more pulsey in nature.
All storm modes will support potential for damaging winds,
torrential downpours of rain, and lightning.

The front enters the mountains this evening, then slows as it
crosses the mountains and then drifts to the coast Wednesday.
This will result in lingering showers through the overnight with
some potential for storm redevelopment Wednesday afternoon mainly
along and east of the Blue Ride. Dry air aloft should gradually
advect into the area during the day, so expect activity to
diminish fairly quickly Wednesday evening.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Tuesday...

Key Message:

1) Surface pressure system to bring clear and warm conditions

The latter half of the week is expected to be warm but relatively
pleasant in comparison to the recent weather pattern of daily
afternoon thunderstorms. A surface high pressure will move in from
central CONUS and bring in a period of sunny skies. An upper level
ridge will also build and temperatures will increase with region
wide highs in the 80s. Highest temperatures, as expected, will be in
the Piedmont regions with temperatures reaching close to 90F.
Dewpoints will be a little lower in the 60s so the air will feel a
little drier as well. Overall, good outdoor weather conditions for
Fourth of July celebrations.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 200 PM EDT Tuesday...

Key Message:

1) Hot weather to return next week

A piece of the surface high pressure system passing through the
weekend will remain over the Mid-Atlantic but will gradually
diminish in strength by early next week. Broad ridging may also
remain in place with 590dam heights to bring hot temperatures
back into the area. High temperatures are projected to be up to
the mid- 90s for the Piedmont and Southside VA. A cold front
looks to arrive early next week, but there is a lot of model
disagreement on its exact timing, its impact to the region, and
what follows next.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

Unsettled weather likely this afternoon and evening as a cold
front crosses the the region preceded and accompanied by
numerous to widespread showers and thunderstorms.

Showers and storms will likely impact most if not all taf sites
during the afternoon, leading to sub-VFR flight conditions at
times. Some storms could produce gusty winds of 25-35 knots but
most of the time winds will be southwest to west under 15kts.
Showers/storms will be decreasing overnight with potential for
IFR to LIFR cigs with MVFR to IFR vsbys. Confidence is low on
how low cigs will go but higher confidence on sub-VFR conditions
after midnight local time.

EXTENDED AVIATION OUTLOOK...

Passage of a cold front will bring bring drier conditions back
to the region for Wednesday and Thursday. VFR conditions are
expected outside of morning valley fog Wednesday through next
weekend, with only isolated chances for showers and
thunderstorms expected late in the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...CG
LONG TERM...CG
AVIATION...PM
Hazardous weather outlook, Jul 1, 4:08 AM EDT, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
408 AM EDT Tue Jul 1 2025

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-020815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
408 AM EDT Tue Jul 1 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening, with strong to severe wind gusts and localized flooding the
primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any size,
as well as any damage caused by thunderstorm winds in their area.

In the hours before

Special weather statement, Jul 1, 7:08 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
708 PM EDT Tue Jul 1 2025

VAZ047-012345-
Buckingham VA-
708 PM EDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BUCKINGHAM COUNTY
THROUGH 745 PM EDT...

At 708 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gold Hill, or 8 miles northeast of Dillwyn, moving northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Canton...
Gold Hill...
and Centenary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.

&&

LAT...LON 3764 7825 3756 7830 3776 7861 3775 7858
      3776 7855 3776 7851 3777 7850 3779 7850
      3780 7849 3776 7847 3775 7844 3773 7836
      3772 7834 3771 7830 3769 7826 3769 7824
TIME...MOT...LOC 2308Z 228DEG 14KT 3764 7835

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 1, 7:10 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
710 PM EDT Tue Jul 1 2025

VAZ046-047-012345-
Buckingham VA-Appomattox VA-
710 PM EDT Tue Jul 1 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL APPOMATTOX AND SOUTHERN
BUCKINGHAM COUNTIES THROUGH 745 PM EDT...

At 710 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Appomattox National Historic Park, or near
Appomattox, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buckingham...
Appomattox...
Dillwyn...
Pamplin City...
Toga...
Appomattox National Historic Park...
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and south central Virginia.

&&

LAT...LON 3733 7848 3733 7852 3736 7856 3736 7858
      3738 7859 3739 7858 3740 7859 3734 7860
      3732 7863 3726 7868 3737 7890 3763 7874
      3764 7871 3767 7872 3768 7870 3768 7869
      3750 7835
TIME...MOT...LOC 2310Z 213DEG 22KT 3739 7876

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 1, 7:20 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
720 PM EDT Tue Jul 1 2025

NCZ004>006-VAZ043-044-058-012345-
Stokes NC-Rockingham NC-Caswell NC-Henry VA-Halifax VA-
Pittsylvania VA-
720 PM EDT Tue Jul 1 2025

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHEASTERN STOKES...ROCKINGHAM...NORTHWESTERN CASWELL...SOUTHERN
PITTSYLVANIA...WEST CENTRAL HALIFAX AND EASTERN HENRY COUNTIES...THE
CITY OF DANVILLE AND THE SOUTHEASTERN CITY OF MARTINSVILLE THROUGH
745 PM EDT...

At 719 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Intelligence, or near Madison, moving northeast at
25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
Wentworth...
Mayodan...
and Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Virginia.

&&

LAT...LON 3626 8017 3682 7972 3683 7967 3686 7964
      3694 7962 3671 7903 3624 7968
TIME...MOT...LOC 2319Z 228DEG 23KT 3635 7994

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jul 1, 7:24 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
724 PM EDT Tue Jul 1 2025

VAZ018-022-023-020000-
Botetourt VA-Craig VA-Roanoke VA-
724 PM EDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROANOKE...SOUTHEASTERN CRAIG AND SOUTHWESTERN BOTETOURT
COUNTIES...THE CITY OF SALEM AND THE NORTHERN CITY OF ROANOKE THROUGH
800 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
Catawba, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke...
Salem...
Troutville...
Catawba...
Fincastle...
Abbott...
and Nace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3744 7974 3741 7979 3740 7981 3738 7979
      3738 7977 3737 7978 3735 7979 3734 7981
      3726 8008 3742 8019 3761 7985
TIME...MOT...LOC 2324Z 242DEG 19KT 3738 8006

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Local storm report, Jul 1, 7:51 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
751 PM EDT Tue Jul 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Tstm Wnd Dmg     5 NE Brosville          36.67N 79.54W
07/01/2025                   Pittsylvania       VA   911 Call Center

            A power line was blown down by thunderstorm
            winds near the intersection of Cross Stitch
            Road and Mount Cross Road. Time estimated
            from radar.

&&

VFJ
Special weather statement, Jul 1, 7:52 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
752 PM EDT Tue Jul 1 2025

VAZ044-045-020015-
Campbell VA-Pittsylvania VA-
752 PM EDT Tue Jul 1 2025

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHWESTERN CAMPBELL AND NORTHEASTERN PITTSYLVANIA COUNTIES THROUGH
815 PM EDT...

At 752 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hurt, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Altavista...
Hurt...
Evington...
Mt Airy...
Hodges...
Leesville...
and Long Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.

&&

LAT...LON 3704 7902 3706 7909 3696 7912 3689 7920
      3708 7943 3714 7939 3728 7923 3706 7899
TIME...MOT...LOC 2352Z 231DEG 18KT 3706 7934

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:42 PM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes5 hr
Jul 1, 8:53 PM EDTSpecial Weather StatementRNKCaswell37 min
Jul 1, 9:55 PM EDTSpecial Weather StatementRNKYadkin35 min
Jul 1, 10:38 PM EDTSpecial Weather StatementRNKStokes37 min
Jul 1, 11:44 PM EDTSpecial Weather StatementRNKCaswell31 min
Jul 1, 8:08 PM EDTSpecial Weather StatementRNKBedford37 min
Jul 1, 8:26 PM EDTSpecial Weather StatementRNKCharlotte34 min
Jul 1, 9:06 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham39 min
Jul 1, 9:11 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Jul 1, 9:53 PM EDTSpecial Weather StatementRNKBuckingham37 min

Nearby

Flash Flood Warnings in Virginia, 2025Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.